Tennessee health officials warn of local infection

Tennessee health officials warn of local infection

November 21st, 2012 by Associated Press in Local - Breaking News

This undated photo made available by the Centers for Disease Control and Prevention shows a branch of the fungus Aspergillus fumigatus. The fungus can also cause skin infections if it enters a break in the skin. The meningitis outbreak is linked to the fungus being accidentally injected into people as a contaminant in steroid treatments. It's not clear how the fungus got into the medicine.

Photo by Associated Press/Times Free Press.

NASHVILLE - Tennessee health officials will start contacting hundreds of people who received steroid injections for back pain from a pharmacy linked to a fungal meningitis outbreak to warn them about another infection.

Dr. David Reagan, chief medical officer for the Tennessee Department of Health, said Wednesday the new round of calls will start next week to about 900 patients who have not developed fungal meningitis but who may be at risk for a localized infection or abscess near the injection site.

In Tennessee, 84 patients have developed fungal meningitis and 13 people have died after receiving injections from Massachusetts-based compounding pharmacy New England Compounding Center. Nationally, 490 patients have been sickened and 34 have died.

Reagan said symptoms of the infections include back pain or loss of bowel or bladder control.